Alert archive / Michigan / Special Weather Statements in 2014

Special Weather Statement, NWS Grand Rapids, MI

August 4, 20144 counties in Michigan

NWS Grand Rapids, MI issued this special weather statement at Aug 4, 2014, 4:16 PM EDT for 4 counties in Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2014, 4:16 PM EDT (20:16 UTC)
Expired
Aug 4, 2014, 5:15 PM EDT
In force
59 min
Issued by
NWS Grand Rapids, MI

Counties Clinton County, MI, Eaton County, MI, Ingham County, MI, Ionia County, MI

The radar

The Grand Rapids radar (KGRR), 65 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WWUS83 KGRR 042016
SPSGRR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
416 PM EDT MON AUG 4 2014

MIZ058-059-065>067-042115-
BARRY-CLINTON-EATON-INGHAM-IONIA-
416 PM EDT MON AUG 4 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SCATTERED STRONG THUNDERSTORMS ACROSS THE AREA...MOVING EAST AT 15 
MPH.

PENNY SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  IONIA...              NASHVILLE...          BERLIN CENTER...
  MORGAN...             LACEY...              WOODLAND...
  ASSYRIA...            PALO...               VERMONTVILLE...
  MUIR...               LYONS...              SUNFIELD...
  MULLIKEN...           KALAMO...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4242 8529 4277 8532 4312 8531 4312 8437
      4278 8436 4277 8415 4243 8414
TIME...MOT...LOC 2015Z 278DEG 12KT 4270 8519

$$

NJJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:03 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 4, 3:03 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
303 PM EDT MON AUG 4 2014

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE

.SYNOPSIS...
ISSUED AT 237 PM EDT MON AUG 4 2014

A COLD FRONT WILL SLIP SOUTHWARD THROUGH THE REGION TONIGHT INTO
TUESDAY LEADING TO SHOWERS AND THUNDERSTORMS. NORTHERLY WINDS
BEHIND THIS FRONT WILL DRAW IN A MORE SEASONABLY WARM AIRMASS THAT
WILL LAST INTO THE WEEKEND. WITH HIGH PRESSURE IN CONTROL OF THE
WEATHER BEHIND THE FRONT...WE ARE EXPECTING DRY CONDITIONS.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 237 PM EDT MON AUG 4 2014

THE MAIN CHALLENGE IN THE SHORT TERM DEALS WITH THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS. OVERALL WE WILL BE LOOKING AT SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH TUESDAY.

THE COLD FRONT SLIPPING DOWN FROM THE NORTH WILL ACT TO PROVIDE
LIFT. THAT WILL COMBINE WITH THE INSTABILITY IN PLACE TO TRIGGER
THE THUNDERSTORMS. THIS AFTERNOON THE MIXED LAYER CAPE VALUES HAVE
RISEN TO AROUND 2000 J/KG. SO THE STORMS DEVELOPED AS WE REACHED
THE CONVECTIVE TEMPERATURE OF 83. MODELS ARE SHOWING ELEVATED
INSTABILITY PERSISTING INTO THE EVENING. SOME MID LEVEL LIFT
ARRIVES WITH THE SHORTWAVE DIGGING IN. THAT WILL HELP TO KEEP
STORMS GOING DURING THE OVERNIGHT. NO REAL LOW LEVEL JET AROUND
AND SHEAR REMAINS WEAK. SO NON SEVERE SCATTERED STORMS ARE
EXPECTED DESPITE THE FAVORABLE CAPE. WITH THE LOW SHEAR...THE
STORMS SHOULD BE PULSE IN NATURE.  WILL KEEP THE CHC POPS GOING.

MID LEVEL HEIGHT FALLS COUPLED WITH DAYTIME HEATING WILL ALLOW FOR
THUNDERSTORMS TO REDEVELOP ON TUESDAY. OVERALL THE LIFT REMAINS
WEAK THUS ANY CONVECTION SHOULD REMAIN SCATTERED.

IT DRIES OUT FOR TUESDAY NIGHT INTO WEDNESDAY NIGHT AS HIGH
PRESSURE BUILDS IN. OVERALL TEMPERATURES WILL TREND TOWARD MORE
SEASONABLE VALUES AS THE WEAK COOL AIR ADVECTION PUSHES THE WARM
HUMID AIRMASS SOUTH OF THE AREA ON TUESDAY.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 237 PM EDT MON AUG 4 2014

WE CONTINUE TO EXPECT THAT MOST OF THE LONG TERM PORTION OF THE FCST
WILL BE DRY AND WARM FOR THE AREA. UPPER TROUGH AXIS MOVING THROUGH
THE AREA LATE WED/WED NIGHT WILL BE WELL SOUTH OF THE AREA BY THU
MORNING. UPPER RIDGING WILL SLOWLY BUILD IN FROM THE WEST BRINGING
PLENTY OF SUBSIDENCE OVER THE AREA. THE UPPER PATTERN WILL BECOME
SOMEWHAT BLOCKED AS THE WED TROUGH HELPS TO DEVELOP A PRETTY STRONG
LOW OVER THE CANADIAN MARITIMES. THE UPPER RIDGE OVER OUR AREA IS
STRONG...BUT IT IS NOT THE TYPICAL HEAT DOME WE CAN SEE HERE IN
SUMMER. THERE IS SOMEWHAT OF A SPLIT UPPER FLOW OVER THE COUNTRY...
KEEPING THE TRUE HEAT OVER THE SW PORTION OF THE COUNTRY. WE WILL
SEE TEMPS SLOWLY WARM TO WELL INTO 80S BY NEXT WEEKEND.

THE ONLY CHC OF RAIN LOOKS TO BE POSSIBLE RIGHT AT THE END OF THE
PERIOD NEXT MON. THERE IS GOOD AGREEMENT THAT THE CANADIAN LOW WILL
FINALLY LIFT OUT...AND ALLOW THE NEXT WAVE/SFC FRONT TO APPROACH THE
AREA AS THE RIDGE SHIFTS EAST. BETTER GULF MOISTURE WILL ADVECT IN
AHEAD OF THE FRONT INCREASING THE RAIN CHCS WITH THE FRONT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 147 PM EDT MON AUG 4 2014

WE ARE LOOKING AT TWO POTENTIAL PERIODS OF SCATTERED CONVECTION IN
THE SET OF FCSTS. THE FIRST PERIOD IS RIGHT AT THE BEGINNING OF
THE FCST PERIOD. SHOWERS AND STORMS ARE POPPING UP AT INLAND
LOCATIONS AWAY FROM THE STABILIZING EFFECTS OF LAKE MICHIGAN. WE
EXPECT THIS SCATTERED CONVECTION TO CONTINUE INTO THE EARLY
EVENING HOURS BEFORE MOST CONVECTION DIES OFF AFTER PEAK HEATING.

WE CAN NOT RULE OUT A SHOWER OR STORM FROM MID EVENING THROUGH
06-09Z WITH A FRONT IN THE AREA. THE BETTER CHANCES WILL COME
AGAIN BEGINNING AROUND 09Z OR SO ALONG THE LAKESHORE...AND SPREAD
EAST THEREAFTER AS A WAVE APPROACHES THE AREA. THIS WILL KEEP
SHOWER CHANCES IN THROUGH MID MORNING BEFORE SOME BETTER
INSTABILITY BUILDS AND THUNDER WILL BECOME POSSIBLE AWAY FROM LAKE
MICHIGAN AGAIN.

SOME MVFR CONDITIONS WILL BE LIKELY AS BR OR HZ WILL BE POSSIBLE
TOWARD DAYBREAK TUE WITH A MOIST AIR MASS IN PLACE AND LIGHT WINDS.

&&

.MARINE...
ISSUED AT 237 PM EDT MON AUG 4 2014

WITH A WEAK PRESSURE GRADIENT IN PLACE...WE WILL SEE RELATIVELY
LIGHT WINDS AND LOW WAVE HEIGHTS INTO TUESDAY. WINDS MAY PICK UP
SLIGHTLY TUESDAY BEHIND THE FRONT...BUT THEY WILL BE OFFSHORE.
THIS WILL KEEP WAVE HEIGHTS TO A MINIMUM. NO HEADLINES ANTICIPATED
INTO THE MIDDLE PART OF THE WEEK.

&&

.HYDROLOGY...
ISSUED AT 237 PM EDT MON AUG 4 2014

WITH THE STORMS FORECASTED TO REMAIN SCATTERED THROUGH
TUESDAY...BASIN AVERAGE RAINFALL AMOUNTS ARE EXPECTED TO REMAIN
LOW. MOST LOCATIONS WILL SEE LESS THAN A HALF INCH. HIGH PRESSURE
MOVES IN FOR TUESDAY NIGHT INTO WEDNESDAY. AS A RESULT NO
ADDITIONAL RAINFALL IS FORECASTED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...NJJ
AVIATION...NJJ
HYDROLOGY...MJS
MARINE...MJS
Hazardous weather outlook, Aug 4, 4:35 AM EDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
435 AM EDT MON AUG 4 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-050845-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
435 AM EDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. THE
STORMS ARE NOT EXPECTED TO BE SEVERE BUT SMALL HAIL...GUSTY
WINDS...FREQUENT CLOUD TO GROUND LIGHTING AND LOCALLY HEAVY
RAINFALL ARE POSSIBLE FROM THE STRONGER STORMS.

FROM MID MORNING INTO EARLY THIS EVENING THE THREAT FOR
THUNDERSTORMS WILL MOSTLY BE INLAND OF US-131. TONIGHT THE THREAT
WILL BE ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR SCATTERED THUNDERSTORMS CONTINUES THROUGH MOST OF
THE DAYLIGHT HOURS OF TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEK.

LMZ844>849-050845-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
435 AM EDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. GUSTY
WINDS... SMALL HAIL AND CLOUD TO WATER LIGHTNING ARE THE EXPECTED
HAZARDS FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR THUNDERSTORMS CONTINUES INTO THE MID AFTERNOON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEK.

WDM

In the hours before

Special weather statement, Aug 4, 2:18 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
218 PM EDT MON AUG 4 2014

MIZ065>067-073-074-041915-
BARRY-CALHOUN-EATON-INGHAM-JACKSON-
218 PM EDT MON AUG 4 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG STORMS ACROSS THE AREA...MOVING EAST-SOUTHEAST AT
15 MPH.

ONE HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  CHARLOTTE...          LANSING...            GRAND LEDGE...
  MARSHALL...           TEKONSHA...           EATON RAPIDS...
  SPRINGPORT...         ALBION...             CONVIS TWP...
  CERESCO...            OLIVET...             POTTERVILLE...
  BURLINGTON...         WAVERLY...            LEE TWP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4242 8530 4242 8546 4277 8549 4278 8416
      4207 8413 4207 8529
TIME...MOT...LOC 1815Z 295DEG 17KT 4246 8499

WEBB
Special weather statement, Aug 4, 3:11 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
311 PM EDT MON AUG 4 2014

MIZ057>059-065>067-073-074-042015-
BARRY-CALHOUN-CLINTON-EATON-INGHAM-IONIA-JACKSON-KENT-
311 PM EDT MON AUG 4 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO
INDICATE SCATTERED STRONG THUNDERSTORMS ACROSS THE AREA...GENERALLY
MOVING EAST SOUTHEAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  JACKSON...            WILLIAMSTON...        WEBBERVILLE...
  STOCKBRIDGE...        WHEATFIELD TWP...     LIBERTY TWP...
  DANSVILLE...          VANDERCOOK LAKE...    BUNKER HILL...
  CLARK LAKE...         MUNITH...             LEONI...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4242 8530 4242 8554 4277 8555 4277 8561
      4317 8568 4316 8531 4312 8531 4312 8437
      4278 8436 4277 8415 4207 8413 4207 8529
TIME...MOT...LOC 1911Z 282DEG 12KT 4260 8438

NJJ
Special weather statement, Aug 4, 4:16 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
416 PM EDT MON AUG 4 2014

MIZ058-059-065>067-042115-
BARRY-CLINTON-EATON-INGHAM-IONIA-
416 PM EDT MON AUG 4 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS ACROSS THE AREA...MOVING EAST AT 15
MPH.

PENNY SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  IONIA...              NASHVILLE...          BERLIN CENTER...
  MORGAN...             LACEY...              WOODLAND...
  ASSYRIA...            PALO...               VERMONTVILLE...
  MUIR...               LYONS...              SUNFIELD...
  MULLIKEN...           KALAMO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4242 8529 4277 8532 4312 8531 4312 8437
      4278 8436 4277 8415 4243 8414
TIME...MOT...LOC 2015Z 278DEG 12KT 4270 8519

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:45 AM EDTSpecial Weather StatementGRRKalamazoo45 min
Aug 4, 2:18 PM EDTSpecial Weather StatementGRRBarry, Calhoun, Eaton, Ingham, Jackson57 min
Aug 4, 3:11 PM EDTSpecial Weather StatementGRRBarry, Calhoun, Clinton, Eaton, Ingham, Ionia and 2 more64 min
Aug 4, 4:47 PM EDTSpecial Weather StatementGRRIonia58 min
Aug 4, 5:04 PM EDTAreal Flood AdvisoryGRRIonia, Kent6 hr
Aug 4, 5:45 PM EDTSpecial Weather StatementGRRIonia60 min

Nearby

Special Weather Statements in Michigan, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.